Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Pocatello, ID

July 13, 2022Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 13, 2022, 3:55 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2022, 3:55 PM MDT (21:55 UTC)
Expired
Jul 13, 2022, 4:30 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 8 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-489 J/kg
Mixed-layer LCL
4766 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS55 KPIH 132155
SVRPIH
IDC005-011-077-132230-
/O.NEW.KPIH.SV.W.0021.220713T2155Z-220713T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
355 PM MDT Wed Jul 13 2022

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bannock County in southeastern Idaho...
  Northeastern Power County in southeastern Idaho...
  Southwestern Bingham County in southeastern Idaho...

* Until 430 PM MDT.

* At 355 PM MDT, a severe thunderstorm was located near Aberdeen, or
  near American Falls Reservoir, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  American Falls Reservoir, Fort Hall Eagle Lodge, Springfield,
  Pingree, Rockford and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 11275 4303 11291 4327 11258 4308 11238
TIME...MOT...LOC 2155Z 231DEG 33KT 4301 11277 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:16 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 13, 3:16 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
316 PM MDT Wed Jul 13 2022

.SHORT TERM...Today and Thursday.
High pressure ridge located over the four corners region will
continue to shift eastward while monsoonal moisture works
northeastward across the region throughout the afternoon. With
daytime heating and decreasing stability, convection will continue
to increase throughout the afternoon. The Storm Prediction Center
has the entire region in at least a general thunder risk, with
the very northern portion of the eastern highlands in a marginal
risk. Outside of convection, today will be breezy, with 20-30 mph
gusts likely this afternoon across the region. Of greater impact
though will be gusty outflow winds associated with isolated to
scattered convection across the CWA today and tonight, with DCAPE
values of 1,500 J/Kg, give or take. While gusts up to 50 mph will
be the main concern, small hail can't be ruled out. The
environment in the general area of the marginal risk will be a bit
more favorable for supporting slightly larger hail and stronger
winds due to increased shear and greater instability. High
temperatures today and tomorrow will be similar to yesterday, with
low elevations reaching the mid to upper 90s and some areas
potentially breaking 100 degrees. The current Heat Advisory will
continue through 9 PM tonight for portions of the eastern Magic
Valley, Arco Desert, Snake Plain, and southern highlands.
Thunderstorm potential continues tomorrow, confined mostly to the
eastern highlands and Central Mountains. Cropp

.LONG TERM...Friday through Wednesday.
The broad synoptic pattern remains a record on repeat with high
pressure to our south and low pressure to our northwest. This will
keep our area mostly tapped into the monsoonal moisture feed
especially as the upper high stays east of the four corners region.
This weekend ensemble guidance showing this high pulling back to the
west after a weak disturbance rides up and over Friday afternoon.
This will temporarily disrupt the moisture feed Saturday, but it
should be re-established heading into next week. A disturbance will
move into the Pac NW early next week, but the well established high
pressure will deflect most of the energy to our north. The result
will be continued unseasonable warmth through the middle of next
week. TAX

&&

.AVIATION...Convection has initiated across the SW portion of our
CWA and will continue to expand northeastward throughout the
afternoon and evening. Have included VCTS at all sites,
transitioning to VCSH late tonight, with clouds scattering
overnight and through the morning. Winds will be breezy region-
wide outside of convection, so have forecast gusts over 20 kts
until after sunset. Degraded conditions and strong wind gusts
associated with convection will be possible through tonight. Cropp

&&

.FIRE WEATHER...Beginning to see shower and thunderstorm activity
blossom over zone 427 as of 2pm. We're expecting this coverage to
expand further, stretching to the north and east. This activity will
likely creep into 413 and 410 by the end of the evening, but
coverage in these zones should be less. Red Flag Warning continues
for 427 through this evening.

Looking forward to tomorrow, overall support for convective
development is lower than Wednesday, but enough residual moisture
will linger into Thursday afternoon/evening. This should allow
additional isolated to scattered thunderstorm development,
particularly over zone 413. Overall confidence in coverage is low to
moderate, so have decided to hold off on a new Red Flag Warning for
413. Another round of convection is then expected Friday, as another
wave passes along the north side of the ridge. Additional support
from this passing disturbance will likely boost storm coverage and
intensity.

Surface winds will top out just below critical thresholds each
afternoon, especially across the Snake Plain zone 410, but
minimum RH values hover near or just above 15 percent until
Saturday when a little drier air gets into the mix. TAX

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for IDZ051>059.

Red Flag Warning until 10 PM MDT this evening for IDZ427.

&&

In the hours before

Special weather statement, Jul 13, 2:44 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
244 PM MDT Wed Jul 13 2022

IDZ054-055-058-132115-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Lower Snake River Plain ID-
244 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of northwestern
Bannock, central Power and southwestern Bingham Counties through 315
PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Neeley, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen,
Springfield, Pocatello Airport, Sterling and Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4266 11302 4282 11321 4316 11275 4288 11247
TIME...MOT...LOC 2044Z 235DEG 47KT 4279 11300

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DMH
Local storm report, Jul 13, 3:14 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
314 PM MDT WED JUL 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     NON-TSTM WND GST 5 N OWINZA              42.97N 114.06W
07/13/2022  M64 MPH          LINCOLN            ID   MESONET

            MESONET STATION ROCI1 5 N OWINZA.

&&

TAX
Local storm report, Jul 13, 3:20 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
320 PM MDT WED JUL 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND GST     5 N OWINZA              42.97N 114.06W
07/13/2022  M64 MPH          LINCOLN            ID   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 5 N OWINZA. MESONET STATION ROCI1 5 N
            OWINZA.

&&

TAX
Special weather statement, Jul 13, 3:42 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
342 PM MDT Wed Jul 13 2022

IDZ053-054-132215-
Upper Snake River Plain ID-Lower Snake River Plain ID-
342 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of west central
Bonneville and central Bingham Counties through 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
Moreland, or near Blackfoot, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blackfoot, Shelley, Moreland, Rose, Rockford and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4313 11241 4322 11260 4355 11234 4340 11208
TIME...MOT...LOC 2142Z 216DEG 31KT 4324 11246

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:16 AM MDTRed Flag WarningPIHCassia, Twin Falls19 hr
Jul 13, 2:44 PM MDTSpecial Weather StatementPIHPower31 min
Jul 13, 3:05 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Cassia, Oneida, Power25 min
Jul 13, 3:32 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power28 min
Jul 13, 3:42 PM MDTSpecial Weather StatementPIHBingham33 min
Jul 13, 4:00 PM MDTSpecial Weather StatementPIHButte45 min
Jul 13, 4:15 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham30 min
Jul 13, 4:45 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou45 min
Jul 13, 5:35 PM MDTSpecial Weather StatementPIHTeton25 min
Jul 13, 5:51 PM MDTSpecial Weather StatementPIHFremont39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.